As with any medication, it is possible to take too much Ativan. Signs of an Ativan overdose can include low blood pressure, difficulty breathing, and coma. Treatment options for an Ativan overdose may involve dialysis, certain medications, pumping the stomach, or supportive care (treating the symptoms that occur as a result of the overdose).
Can You Take Too Much Ativan?Ativan® (lorazepam) is a medication that is used to treat anxiety. As with all medicines, it is possible for a person to overdose on Ativan. The specific effects of an Ativan overdose will vary depending on a number of factors, including how much Ativan was taken and whether it was taken with any other medicines, drugs, or alcohol.
Symptoms of an Ativan OverdoseIf a person overdoses on Ativan, the symptoms can vary. Some commonly reported symptoms of an Ativan overdose include:
- Speech problems
- Low blood pressure (hypotension)
- Difficulty breathing
- Loss of life.
Life-threatening overdose symptoms are more likely if Ativan is combined with alcohol or other medications.
Treatment for an Ativan OverdoseThe treatment for an Ativan overdose will vary. If the Ativan overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Once Ativan has been absorbed into the body, dialysis may be useful for removing Ativan from the blood. Flumazenil (Romazicon®), an antidote for benzodiazepine overdose, may also be helpful. Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Ativan.